Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 174, NWS State College, PA

October 28, 2015Lancaster County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Oct 28, 2015, 9:11 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2015, 9:11 PM EDT (01:11 UTC)
Expired
Oct 28, 2015, 10:15 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Lancaster County, PA, York County, PA

The radar

The Dover AFB radar (KDOX), 134 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 9:44 PM EDTTSTM WND DMG1 Nne Bareville, PATREES AND WIRES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2015-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2015-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

199 
WUUS51 KCTP 290111
SVRCTP
PAC071-133-290215-
/O.NEW.KCTP.SV.W.0174.151029T0111Z-151029T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
911 PM EDT WED OCT 28 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EASTERN LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 1015 PM EDT

* AT 911 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS
  LOCATED NEAR STEWARTSTOWN...AND MOVING NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NEW HOLLAND...WILLOW STREET...LANCASTER...BAREVILLE...DELTA...
  PARADISE...SUNNYBURN...SHENKS FERRY...SAFE HARBOR...GAP...
  WAKEFIELD...STRASBURG...QUARRYVILLE...HOLTWOOD...LEOLA...
  CHURCHTOWN...SMITHVILLE...TERRE HILL...STEWARTSTOWN AND LEACOCK.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 288 TO 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3972 7663 4024 7603 4014 7587 4011 7594
      4004 7593 3996 7599 3987 7599 3987 7601
      3985 7601 3985 7602 3984 7602 3973 7612
TIME...MOT...LOC 0111Z 224DEG 50KT 3977 7654 

$$

LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 8:17 PM EDT, 54 minutes earlier.

Area forecast discussion, Oct 28, 8:17 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT WED OCT 28 2015

.SYNOPSIS...

A COLD FRONT WILL SWING ACROSS THE REGION OVERNIGHT AND EARLY
THURSDAY...FOLLOWED BY DRIER CONDITIONS. A SEASONABLY COLDER LAKE
EFFECT SHOWER/NORTHWEST FLOW PATTERN WILL END THE WEEK. THE
TEMPERATURES SHOULD REBOUND NICELY OVER THE WEEKEND WITH FAIR
WEATHER.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...

RADAR CONTINUES TO SHOW MODERATE TO HEAVY RAIN TRACKING NORTH
THROUGH MY EASTERN ZONES...WITH MORE DISORGANIZED BANDS OF RAIN
AFFECTING CENTRAL AND WESTERN LOCATIONS.

THE EASTERN RAINS ARE ON THE NOSE OF A LOW LEVEL JET CORE SURGING
UP ALONG THE COASTAL PLAIN. THE WESTERN RAINS SEEM MORE ASSOCIATED
WITH AN AREA OF LOW LEVEL CONFLUENCE AND MARKS THE EASTERN EXTENT
OF SOME UNSTABLE AIR...WITH EVEN A FEW LIGHTNING STRIKES SHOWING
UP FROM TIME TO TIME.

THE LARGER PICTURE SHOWS THE COLD FRONT ENTERING EASTERN
OHIO...WITH A HARD TO FIND/DIFFUSE EAST-WEST WARM FRONT BISECTING
OUR FCST AREA. HRRR SHOWS BANDS OF RAIN CONTINUING THROUGH ABOUT
MIDNIGHT BEFORE BECOMING MORE SHOWERY IN NATURE AS THE COLD FRONT
MOVES INTO THE REGION.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
COLD/OCCLUDED FRONT MOVES THROUGH OVERNIGHT BUT THE REAL PUSH OF
THE NEW AIRMASS DOES NOT COME UNTIL THURSDAY MORNING. THUS...THE
TEMPS COULD REMAIN MILD ALL NIGHT WITH PLENTY OF CLOUD COVER
AROUND AND JUST A 30-40 DEG WIND SHIFT BEHIND THE INITIAL
CONVECTIVE LINE.

THE LOWS WILL BE CLOSE TO NORMAL MAXES FOR THIS TIME OF
YEAR...ABOUT 15 TO 20F ABOVE NORMALS. NOT MUCH RISE IS SEEN IN
TEMPS ON THURSDAY. BUT SOME SUN SHOULD BREAK THROUGH POST-FRONT.
WRAP AROUND/LAKE EFFECT MOISTURE WILL START TO CLOSE BACK IN ON
THE NW THURS EVENING. WINDS MAY BE GUSTIER IN MANY  LOCATIONS
THURSDAY COMPARED TO TODAY AS THE DRY AIR MOVES IN AND DEEP
VERTICAL MIXING TO 5-7 KFT AGL TAPS WESTERLY WINDS OF 50 KTS AT
THE TOP OF THE LAYER. MEAN GUSTS WILL LIKELY BE IN THE 30-35 KTS
RANGE...BUT A FEW COULD TICKLE THE 40 KT RANGE ACRS THE HIGHER
TERRAIN.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A BROAD CYCLONIC FLOW PATTERN ASSOCIATED WITH THE DEPARTING UPPER
LEVEL TROUGH OVER SOUTHEASTERN CANADA WILL TRANSITION TOWARD A
MILDER SOUTHWEST FLOW ALOFT THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. THE EXACT TIMING/STRENGTH OF A SERIES OF SHORTWAVE
EJECTIONS FROM THE SOUTHERN PLAINS IS YET-TO-BE DETERMINED AND
WILL CONTINUE TO RESULT IN A LOWER CONFIDENCE FCST WITH RESPECT TO
THE PCPN PATTERN OVER THE REGION. HOWEVER...THE 28/12Z MODEL AND
ENSEMBLE GUIDANCE REMAIN VERY CONSISTENT IN BUILDING AN ANOMALOUS
UPPER LEVEL RIDGE OVER THE EASTERN U.S. BY NEXT TUE-WED WHICH WILL
ALMOST CERTAINLY SUPPORT MAX/MIN TEMPERATURES WELL ABOVE CLIMO
INTO EARLY NOVEMBER.

A SHOT OF MODESTLY COLDER AIR IN THE NW FLOW ALOFT WILL FOLLOW A
SECONDARY FROPA AND BRING LAKE EFFECT/HIGHER ELEVATION SHOWERS TO
THE NW ALLEGHENIES LATE THURSDAY NIGHT INTO EARLY FRIDAY MORNING.
TEMPS STILL LOOK MARGINAL FOR SNOW BUT WILL KEEP MENTION OF
RAIN/SNOW SHOWERS IN THE FCST. AS MENTIONED...CONFIDENCE IS LOW
REGARDING OVERALL RAIN RISK AND TIMING/PLACEMENT/EXTENT LATER THIS
WEEKEND AND INTO EARLY NEXT WEEK. DRY WX SHOULD PREVAIL DURING THE
DAY ON SATURDAY. THE OP ECMWF AND GFS WANT TO DEVELOP A SRN STREAM
LOW EARLY NEXT WEEK WITH A CONSENSUS APPROACH PLACING THE HIGHEST
POPS ALONG AND SOUTH OF THE MASON DIXON LINE.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A DEEP STORM WILL TRACK NORTHWARD ACROSS THE UPPER GREAT LAKES
LATE TODAY. IT/S SOUTHWARD TRAILING COLD FRONT /AND WARM FRONT/ WILL
BRING GUSTY SE TO SOUTH WINDS...PERIODS OF MDT TO HEAVY RAIN...AND
WIDESPREAD MVFR TO IFR CONDITIONS ACROSS THE AREA THROUGH AT LEAST
THIS FIRST HALF OF TONIGHT. WILL CONTINUE TO HIGHLIGHT LLWS AHEAD
OF THE APPROACHING COLD/OCCLUDED FRONT THROUGH EARLY TONIGHT.

THERE IS SOME RISK FOR STRONG TO EVEN SEVERE THUNDERSTORMS LATE
TODAY...AND MORE LIKELY THIS EVENING...GIVEN INCREASE IN
DEWPOINTS AND VERY STRONG LLVL WIND FIELDS IN CLOSE PROXIMITY TO
THE NWD ADVANCING WARM FRONT.

THE STEADY RAIN WILL TAPER OFF FROM WEST TO EAST TONIGHT...AS
A STRONG COLD FRONT MOVES ACROSS THE AREA. A DRY SLOT SHOULD
HELP CLEAR IT OUT EARLY THU...BUT SOME SHOWERS AND LOWER
CIGS WILL BE POSSIBLE ACROSS THE MOUNTAINS.

GUSTY WEST TO WSW WIND AOA 30 KTS EXPECTED AT ALL TAF SITES AFTER
15Z WEDNESDAY AS COLDER AIR MOVES IN ALOFT AND COMBINES WITH
LIMITED SFC HEATING THROUGH THE BKN STRATO CU DECK.

OUTLOOK...

THU...WINDY. AM SHOWERS/LOW CIGS POSSIBLE...MAINLY NW.

FRI-SUN...NO SIG WX EXPECTED.

&&

.HYDROLOGY...
RAINFALL AMOUNTS THROUGH THIS AFTERNOON HAVE GENERALLY RANGED
BETWEEN 1 AND 2 INCHES. MINOR FLOODING DUE TO CLOGGED STORM
DRAINS...PONDING/STANDING WATER WILL LIKELY CONTINUE INTO
TONIGHT. MINOR RISES ARE FORECAST ON AREA RIVERS..STREAMS AND
CREEKS BUT NO FLOODING IS EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LA CORTE/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...CERU/MARTIN
HYDROLOGY...
Hazardous weather outlook, Oct 28, 3:42 AM EDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 AM EDT WED OCT 28 2015

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-290745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
342 AM EDT WED OCT 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY AND
TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY THREAT.
VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

PAZ024-033-290745-
CAMBRIA-SOMERSET-
342 AM EDT WED OCT 28 2015

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS LATER TODAY
AND TONIGHT. ISOLATED DAMAGING WIND GUSTS ARE THE MOST LIKELY
THREAT. VERY MINOR FLOODING PROBLEMS ARE POSSIBLE DUE TO THE
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:54 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon, York81 min
Oct 28, 9:40 PM EDTAreal Flood AdvisoryCTPColumbia, Dauphin, Lancaster, Lebanon, Northumberland, Schuylkill and 1 more3 hr
Oct 28, 11:35 PM EDTAreal Flood WarningCTPAdams, Dauphin, Lancaster, Lebanon, Schuylkill, York3 hr
Oct 28, 11:51 PM EDTSpecial Weather StatementCTPYork54 min
Oct 29, 12:03 AM EDTSpecial Weather StatementCTPColumbia, Montour, Northumberland42 min
Oct 29, 12:18 AM EDTSpecial Weather StatementCTPLancaster57 min
Oct 29, 9:11 AM EDTRiver Flood WarningCTPLebanon, Schuylkill12 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.